Tennessee, 2013Damaging Wind in Tennessee, November 18, 2013
November 18, 2013 · NWS MRX · 1 event in 1 county or zone
A deep low pressure system moved across the Great Lakes while dragging a strong cold front into the Southern Appalachians. Strong winds aloft were brought down to the surface as the front moved through the region generating only isolated reports of wind damage due to the stability of the near surface air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep low pressure system moved across the Great Lakes while dragging a strong cold front into the Southern Appalachians. Strong winds aloft were brought down to the surface as the front moved through the region generating only isolated reports of wind damage due to the stability of the near surface air mass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 17, 8:55 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Nov 17, 8:55 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EST SUN NOV 17 2013
.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT STRETCHING GENERALLY
ALONG A LINE FROM NEAR CINCINNATI TO NEAR NASHVILLE AND MEMPHIS. AN
UNSEASONABLY WARM AIR MASS WAS LINGERING OVER THE FORECAST AREA...
WITH DEWPOINTS CURRENTLY IN THE UPPER 50S TO MID 60S. CURRENT LAPS
DATA AND LATEST RUC MODEL RUN INDICATES A STABLE AIR MASS OVER THE
FORECAST AREA...SO EXPECT THE CONVECTIVE LINE ALONG THE COLD FRONT
TO WEAKEN AS IT MOVES EAST THIS EVENING. HOWEVER...A STRONG 850 MB
JET (WITH WINDS AROUND 60 KT) WAS STILL LOCATED OVER EASTERN KY AND
WESTERN WV...WITH THE TAIL END OF THIS LOW-LEVEL JET PROGGED TO
SWING OVER SOUTHWEST VA AND NORTHEAST TN THIS EVENING. THUS...IT
APPEARS THAT A FEW STORMS WITH DAMAGING WINDS WILL BE POSSIBLE THIS
EVENING.
OVERALL...FORECAST FOR TONIGHT APPEARS TO BE ON TRACK...BUT HAVE
ALREADY UPDATED THIS EVENING TO MENTION THE SEVERE TSTORM WATCH
UNTIL 1 AM EST.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 52 65 37 56 35 / 90 10 0 0 0
KNOXVILLE AIRPORT, TN 48 63 34 52 33 / 90 10 0 0 0
OAK RIDGE, TN 47 62 34 52 33 / 90 10 0 0 0
TRI CITIES AIRPORT, TN 46 60 31 49 28 / 90 10 0 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY UNTIL 4 AM EST /3 AM CST/ MONDAY FOR THE FOLLOWING
ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
MOUNTAINS...JOHNSON...MARION...MORGAN...SCOTT TN...
SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
VA...WIND ADVISORY UNTIL 4 AM EST MONDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DMGHazardous weather outlook, Nov 17, 3:31 PM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EST SUN NOV 17 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-182045-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
331 PM EST SUN NOV 17 2013 /231 PM CST SUN NOV 17 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AND
OVERNIGHT...AS A COLD FRONT MOVES ACROSS THE REGION. THE MAIN
THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE
POSSIBLE.
A WIND ADVISORY IS ALSO IN EFFECT FROM 7 PM TO 4 AM EST DUE TO THE
STRONG GRADIENT WINDS ASSOCIATED WITH THE UPPER LEVEL STORM SYSTEM
AND THE APPROACHING COLD FRONT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.
In the hours before
Special weather statement, Nov 17, 9:52 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
952 PM EST SUN NOV 17 2013
TNZ012>014-035-180330-
CAMPBELL TN-CLAIBORNE TN-MORGAN TN-SCOTT TN-
952 PM EST SUN NOV 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN
CLAIBORNE...CAMPBELL AND SCOTT COUNTIES UNTIL 1030 PM EST...
AT 945 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
JAMESTOWN TO 6 MILES SOUTHWEST OF MONTEREY...AND MOVING EAST AROUND 40
MPH.
WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ONEIDA...
WARTBURG...LA FOLLETTE...HUNTSVILLE...JACKSBORO...BIG SOUTH FORK
NATIONAL REFUGE...RUGBY...WINFIELD...ELGIN...DEERLODGE...HIGH
POINT...SUNBRIGHT...KETCHEN...SLICK ROCK...ELK VALLEY...NORMA...ROYAL
BLUE...SMOKEY JUNCTION...CARYVILLE AND FINCASTLE.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Thunderstorm Wind, Hamilton
- When
- November 18, 12:05 AM EST
- Where
- Hamilton County, 0.89 mi NW of Chickamauga
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.080, -85.260
An awning was ripped off a building due to the strong wind gust. Also, windows were broken and two trees were reported down along Manufacturers road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, November 18, 20131 death · $245,000 · 59 kt wind · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 18, 201315 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 18, 201315 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 18, 20134 events
- High Wind in Wyoming, November 18, 201356 kt wind · 4 events
- Damaging Winds in Pennsylvania, November 18, 201350 kt wind · 3 events
- Damaging Winds in New York, November 18, 2013$6,000 · 56 kt wind · 3 events
- Strong Wind in New York, November 18, 2013$8,000 · 2 events
- Damaging Winds in New Jersey, November 18, 201350 kt wind · 2 events
- High Wind in Oregon, November 18, 201354 kt wind · 2 events
- Damaging Wind in Virginia, November 18, 2013$250 · 52 kt wind · 1 event
- Damaging Wind in Maryland, November 18, 2013$250 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479458.